| Model Number |
FS0915 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/31/2015
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).(b)(4).A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® bio-a® tissue reinforcement instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® bio-a® tissue reinforcement instructions for use also states: ¿the gore® bio-a® tissue reinforcement is used to reinforce soft tissue during the phases of wound healing by filling soft-tissue deficits.¿ when used for hernia repair, it is recommended that gore® bio-a® tissue reinforcement be used as a suture-line reinforcement.
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2015 whereby a gore® bio-a® tissue reinforcement was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: recurrence necessitating revision.Additional event specific information was not provided.
Additional Manufacturer Narrative
Added medical history.Updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2015: (b)(6) health system.(b)(6), md.Operative record.Procedure: incisional hernia repair with mesh.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia.Indications: mr.(b)(6) is a 45-year-old white male, who is now approximately 6 weeks status post laparoscopic cholecystectomy for chronic cholecystitis.He noticed a painful protuberance at his epigastric port incision, consistent with an incisional hernia, and now presents for elective repair.Description of procedure: ¿after informed consent was obtained.Mr.(b)(6) was taken to the operating room, placed in supine position.General endotracheal anesthesia was induced without complication.The abdomen was prepped and draped in standard fashion.The surgical site scar was excised.Dissection was carried down through the skin and subcutaneous tissue to the level of the fascia.The patient was noted to have a 2 cm x 1 cm hernia.The defect was slightly enlarged to allow the placement of mesh.Mesh, specifically bio-a, was then used to reinforce the hernia repair.The mesh was placed in the subfascial position without difficulty.The mesh was measured out at 3 cm x 4 cm.It was placed in the subfascial position and secured back to the healthy fascia with at least 2 cm in all different directions.0 vicryl was used for this.The primary defect was then reapproximated using 2-0 vicryl sutures in a figure-of-eight fashion x 2.The area was copiously irrigated and suctioned dry.Subcutaneous tissue was reapproximated using 3-0 vicryl suture and the skin was reapproximated using 0 ethilon suture in a horizontal mattress pattern.The patient tolerated the procedure well, was awoken in the operating room and extubated and taken to recovery room in stable condition.¿ (b)(6) 2015: (b)(6) hospital.Implant sticker.Gore® bio-a® tissue reinforcement.Ref catalogue number: fs0915.Lot batch code: 13338791.Use by: 2017-11.The records confirm a gore® bio-a® tissue reinforcement (fs0915/13338791) was implanted during the procedure.(b)(6) 2015:(b)(6) health system.(b)(6) , md.Operative record.Procedure performed: epigastric incisional hernia repair with mesh and component separation, total size is 5 cm x 3 cm.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: recurrent incisional hernia.Indications: the patient is a 46-year-old white male, who underwent laparoscopic cholecystectomy about a year ago and came back with an epigastric port site hernia.Early this year, he had it fixed with an underlay mesh, only have it recurred 6 months later.The patient now presents for repair with component separation.Description of procedure: ¿after informed consent was obtained, the patient was taken to the operating room, placed in supine position.General endotracheal anesthetic was used without complication.The abdomen was prepped and draped in standard fashion.The previous transverse incision was excised in it [sic] entirety.Dissection was carried down through the skin and subcutaneous tissue at the level of the fascia.The patient was noted to have recurrent hernia at least 3 x 5 cm in size.The fascia on either side appeared to be fairly healthy.The mesh itself had also been pushed forward significantly consistent with recurrence of the hernia.Attention was then turned toward raising the skin flaps on either direction to perform component separation.The skin and subcutaneous tissue were undermined all the way back to the junction of the external oblique and rectus muscle on either side.The component separation relaxation incision was then made at the junction between the rectus sheath and the external oblique along the entire length of the hernia itself, which was roughly 5-7 cm that was performed on either side.The rectus sheath was also opened on either side and the posterior and anterior rectus sheaths were separated.Once that was completed, the space was developed behind the rectus.The posterior rectus sheath was reapproximated over the recurrent hernia using a running 0 prolene suture.Once that was closed, a piece of mesh approximately 10 x 15 was placed in the rectus sheath just posterior to the rectus muscle.It was secured way out laterally to the external oblique using several 0 prolene sutures in a horizontal mattress-type pattern.Once the mesh was adequately anchored on either side, the rectus muscles were placed back over the mesh for good reapproximation.The rectus sheath on either side anteriorly came together nicely without tension as a result of the relaxing incision.The anterior rectus sheath closure was then performed using 0 prolene suture and smead-jones type closure and some intermittent figure-of-eights as well.There was good and loose reapproximation of the anterior rectus sheath without difficulty.Several bites of the mesh were also taken to hopefully preclude any posterior rectus seromas.Once that was completed, a small incision was then made inferiorly and a 10-french flat blake drain was passed through the incision and laid at the inferior aspect of the wound underneath the flaps.At that point, the skin was reapproximated in layers, 0 vicryl suture was used to reapproximate subcutaneous tissue and 3-0 vicryl suture was used to reapproximate the subcuticular skin.The skin was brought together using interrupted 2-0 vicryl suture.The patient tolerated the procedure well, was woken up in the room, extubated, and taken to recovery room in stable condition.¿ (b)(6) 2015: (b)(6) hospital.Implant sticker.Gore® bio-a® tissue reinforcement.Ref: fs0915.Sn: (b)(4).Expiration: 2018-05-31.The records confirm a gore® bio-a® tissue reinforcement (fs0915/14019486) was implanted during the procedure.Mission family and internal medicine.[provider ni].Office notes [incomplete record].Return to clinic (b)(6) 2017, 1 month.Abdominal wall hernia unfortunately he has had 3 or 4 previous abdominal wall surgical procedures.There may be a peripheral nerve that is within the mesh, there may be other adhesions contributing to pain.However i suspect that a follow-up surgery does not have a significant chance of improving his overall symptoms.We could refer him to a general surgeon, however until his pulmonary disease is stabilized, i cannot imagine any surgeon would consider operating in a non-life-threatening circumstance.Chronic low back pain is on a number of medications already for back pain.Has chronic insomnia.Given his severe pulmonary status, i am not comfortable adding any narcotic pain medication to his regimen.I did suggest that since he has chronic insomnia and his pain is not being well managed we begin to wean some of his current medications.To start, discontinue hydroxyzine and flexeril.Over time, will work on discontinuing or tapering trazadone and gabapentin.Male erectile disorder he asked me to check his testosterone level.In the absence of primary gonadal failure, the risk of testosterone therapy greatly outweigh the benefits.He may be a candidate for viagra at some point in the future, however, given poor pulmonary status, and the use of many medications that can have a negative effect on erectile function, we addressed those medications first.Insomnia begin reducing medications as noted above.I pointed out to him that adding medications over the last 10 years has not improved the quality or quantity of his sleep.Panlobular emphysema, abdominal wall hernia, chronic low back pain, male erectile disorder, insomnia, anxiety, fatigue.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04053: fiber.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® bio-a® tissue reinforcement instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ it should be noted that the gore® bio-a® tissue reinforcement instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use states, "the gore® bio-a® tissue reinforcement is a tailorable, bioabsorbable material comprised of synthetic bioabsorbable poly (glycolide: trimethylene carbonate) copolymer (pga:tmc).Degraded via a combination of hydrolytic and enzymatic pathways, the pga:tmc copolymer has been found to be both biocompatible and non-immunogenic.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.¿ therefore, this gore device would not be expected to contribute to recurrence beyond this timeframe.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.